Alert archive / Missouri / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 173, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 14, 2001, 2:03 PM CDT for Cass County, Missouri; Johnson County, Kansas. It was in force for 57 min. 5 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 14, 2001, 2:03 PM CDT (19:03 UTC)
- Expired
- Jun 14, 2001, 3:00 PM CDT
- In force
- 57 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Johnson County, KS, Cass County, MO
The radar
The Pleasant Hill radar (KEAX), 33 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 2:09 PM CDT | Thunderstorm Wind 53 M | Johnson Co Arpt, KS | |
| Jun 14, 2:11 PM CDT | Thunderstorm Wind 61 E | Lenexa, KS | |
| Jun 14, 2:17 PM CDT | Hail 0.88 | Cleveland, MO | |
| Jun 14, 2:20 PM CDT | Thunderstorm Wind 65 E | Lenexa, KS | |
| Jun 14, 2:20 PM CDT | Thunderstorm Wind 61 E | Peculiar, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 2:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2760 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 784 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 241 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.7
The text
As transmitted, in the capitals the NWS used until 2016.
955
WUUS53 KEAX 141904
SVRMCI
KSC091-MOC037-142000-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
203 PM CDT THU JUN 14 2001
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JOHNSON COUNTY IN EAST CENTRAL KANSAS
THIS INCLUDES THE CITY OF OLATHE
CASS COUNTY IN WEST CENTRAL MISSOURI
THIS INCLUDES THE CITY OF HARRISONVILLE
* UNTIL 300 PM CDT
* AT 203 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM DE SOTO TO 12 MILES SOUTHWEST OF
CLEVELAND...OR FROM 9 MILES NORTHWEST OF OLATHE TO 7 MILES EAST OF
PAOLA...MOVING NORTHEAST AT 70 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
FREEMAN AT 210 PM CDT
GARDEN CITY AT 215 PM CDT
GUNN CITY AT 220 PM CDT
STRASBURG AT 225 PM CDT
THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE WINDS IN EXCESS OF 70
MPH. THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS. FOR
YOUR SAFETY...MOVE INDOORS...AND STAY AWAY FROM WINDOWS.
REMEMBER...LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS.
LAT...LON 3898 9501 3876 9505 3874 9465 3847 9460
3849 9412 3882 9415 3880 9458 3903 9463
3903 9467What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:45 AM CDT, 10 hours 18 minutes earlier.
Area forecast discussion, Jun 14, 3:45 AM CDT, 10 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 345 AM CDT THU JUN 14 2001 IR SAT SHOWS THAT CLOUD TOPS CONTINUE TO COOL THIS MORNING...WITH SRN EXTENT OF CONVECTION RIGHT IN THE MIDDLE OF KANSAS ALONG FRONT. AS THE LLVL JET MOVES EAST...EXPECT THE LINE OF CONVECTION TO FOLLOW ALONG. NWRN ZONES WILL SEE ACTIVITY BY ZONE ISSUANCE...HOWEVER THE REST OF WRN CWA WILL HAVE TO WAIT TIL MORE LIKE 12Z. WHILE THE ACTIVITY MAY WEAKEN SOMEWHAT AS IT ENTERS CWA...EXPECT DAYTIME HEATING TO REDEVELOP/STRENGTHEN IT IN ERN CWA. SEVERE POTENTIAL WILL PROBABLY BE HIGHEST EAST OF I35. DIRECTIONAL SHEAR MORESO THAN SPEED SHEAR. WILL DO POPS CLOSE TO CURRNT ZFP/GUID. NOT EXPECTING A LOT OF TRAINING AS FRONT SEEMS TO MOVE PRETTY FAST BY EVENING...BUT BRIEF HEAVY RAIN IS POSSIBLE. TEMPS ARE TRICKY. FEEL THAT TSRA WILL TAKE LONG ENOUGH THAT ERN CWA WILL BE ON THE WARM SIDE...WHERE THE WRN CWA WILL HALT WARMING ONCE PRECIP ARRIVES. WARM CURRENT TEMPS...SO WILL GO NEAR 85 IN THE WEST AND UPPER 80S IN THE EAST. MODELS IN DECENT AGREEMENT WITH THE EXITING SYSTEM...AND THIS IS ALONG THE LINES OF CURRNT PKG. COOLER DAY EXPECTED ON FRIDAY...WITH WARM UP FOR THE WEEKEND. NO OTHER CHANGES PLANNED. .EAX... KS...NONE. MO...NONE. LVQ
In the hours before
Local storm report, Jun 14, 9:11 AM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
911 AM CDT THU JUN 14 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0852 AM 6 SW TRENTON MO 1.75 INCH HAIL
06/14/01 GRUNDYLocal storm report, Jun 14, 9:13 AM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
913 AM CDT THU JUN 14 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 AM JAMESPORT MO 1.75 INCH HAIL
06/14/01 DAVIESS REPORTED BY PUBLIC.Local storm report, Jun 14, 11:05 AM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1105 AM CDT THU JUN 14 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1050 AM 4 SW NEW BOSTON MO .75 INCH HAIL
06/14/01 LINN REPORTED BY PUBLIC.Special weather statement, Jun 14, 1:00 PM CDT, 1 hour 3 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-151200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT THU JUN 14 2001 ...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING... FORECAST: STRONG THUNDERSTORMS ARE DEVELOPING ALONG AND EAST OF A COLD FRONT ACROSS EASTERN KANSAS INTO NORTHWEST MISSOURI. A FEW OF THESE STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING DUE TO STORM INTERACTIONS AND AFTERNOON HEATING. THE SEVERE THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. HEAVY RAIN WILL ALSO BE A POSSIBILITY AS STORMS TRAIN ACROSS THE SAME AREAS. DISCUSSION: A LINE OF STRONG STORMS HAS FORMED ACROSS EASTERN KANSAS INTO NORTHWEST MISSOURI. THUNDERSTORMS WHICH MOVED ACROSS NORTHERN MISSOURI THIS MORNING AND CLOUD COVER FROM A LARGE COMPLEX OF STORMS OVER SOUTHEAST KANSAS HAS HELPED TO STABILIZE THE ATMOSPHERE...REDUCING THE THREAT OF SEVERE WEATHER. SOME STORMS MAY BE SEVERE HOWEVER DUE TO STORM INTERACTIONS AND THE POTENTIAL FOR HEATING IN PLACES WHERE THE CLOUD COVER THINS OUT THIS AFTERNOON. HEAVY RAIN MAY BE AN ADDITIONAL THREAT THIS AFTERNOON AND EVENING AS THUNDERSTORMS TRAIN ACROSS THE SAME AREAS WHILE THE LINE TRANSLATES SLOWLY EAST. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING SHOULD THE STORMS BECOME MORE ORGANIZED. OUTLOOK: THE NEXT CHANCE FOR THUNDERSTORMS WILL BE TUESDAY AND WEDNESDAY. AT THIS TIME...THE SEVERE POTENTIAL LOOKS TO BE MINIMAL. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/EAX. PB
Local storm report, Jun 14, 2:02 PM CDT, 1 minute before
ZCZC STLLSRMCI ALL
TTAA00 KMCI DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
202 PM CDT THU JUN 14 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0152 PM PARKER KS WIND DAMAGE
06/14/01 LINN LARGE TREES DOWN
0154 PM OSAWATOMIE
KS WIND DAMAGE
06/14/01 MIAMI LARGE TREES DOWN
NNNNThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:24 AM CDT | Severe Thunderstorm Warning | EAX | DeKalb | 51 min |
| Jun 14, 7:37 AM CDT | Severe Thunderstorm Warning | EAX | Gentry | 38 min |
| Jun 14, 8:43 AM CDT | Severe Thunderstorm Warning | EAX | Grundy | 47 min |
| Jun 14, 10:20 AM CDT | Severe Thunderstorm Warning | EAX | Adair, Linn, Macon | 55 min |
| Jun 14, 2:12 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, DeKalb, Gentry, Harrison | 63 min |
| Jun 14, 2:12 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 63 min |
| Jun 14, 2:26 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Clinton | 49 min |
| Jun 14, 2:28 PM CDT | Severe Thunderstorm Warning | EAX | Clay | 47 min |
| Jun 14, 2:33 PM CDT | Severe Thunderstorm Warning | EAX | Lafayette, Ray | 57 min |
| Jun 14, 2:33 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 57 min |
| Jun 14, 2:42 PM CDT | Severe Thunderstorm Warning | EAX | Grundy, Mercer | 63 min |
| Jun 14, 2:45 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Livingston | 75 min |
| Jun 14, 2:51 PM CDT | Severe Thunderstorm Warning | EAX | Macon, Randolph | 54 min |
| Jun 14, 3:01 PM CDT | Severe Thunderstorm Warning | EAX | Saline | 59 min |
| Jun 14, 3:12 PM CDT | Severe Thunderstorm Warning | EAX | Chariton, Linn | 63 min |
| Jun 14, 3:12 PM CDT | Severe Thunderstorm Warning | EAX | Putnam, Sullivan | 63 min |
| Jun 14, 3:20 PM CDT | Severe Thunderstorm Warning | EAX | Pettis | 55 min |
| Jun 14, 3:47 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Macon, Randolph | 58 min |
| Jun 14, 3:47 PM CDT | Severe Thunderstorm Warning | EAX | Schuyler | 58 min |
| Jun 14, 1:34 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 56 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2001Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.